Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 24, 2009, 4:30 PM EDT for Polk County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 4:30 PM EDT (20:30 UTC)
- Expired
- May 24, 2009, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Polk County, FL
The radar
The Melbourne radar (KMLB), 85 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:36 PM EDT | HAIL 0.88 | Lake Wales, FL | INTERSECTION OF HIGHWAY 60 AND MAMMOTH GROVE RD IN LAKE WALES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1883 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTBW 242030
SVRTBW
FLC105-242100-
/O.NEW.KTBW.SV.W.0039.090524T2030Z-090524T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
430 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL POLK COUNTY IN FLORIDA.
* UNTIL 500 PM EDT
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAKE WALES. THIS STORM WAS NEARLY
STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE WALES.
FROST PROOF
WINTER HAVEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE
WIDESPREAD NICKEL SIZE HAIL.
&&
LAT...LON 2771 8134 2770 8178 2804 8178 2807 8142
2803 8141 2803 8143 2800 8141
TIME...MOT...LOC 2029Z 309DEG 1KT 2789 8158
$$1 follow-up statement
000
WWUS52 KTBW 242048
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
448 PM EDT SUN MAY 24 2009
FLC105-242100-
/O.CON.KTBW.SV.W.0039.000000T0000Z-090524T2100Z/
POLK FL-
448 PM EDT SUN MAY 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL POLK COUNTY...
AT 446 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED BETWEEN WINTER
HAVEN...FROSTPROOF AND FORT MEADE. THIS STORM WAS NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND TORRENTIAL RAINS HAS BEEN REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. DO NOT DRIVE ACROSS FLOODED ROADS.
&&
LAT...LON 2805 8157 2776 8135 2773 8134 2770 8178
2804 8178
TIME...MOT...LOC 2048Z 309DEG 1KT 2789 8158
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:19 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 24, 1:19 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 119 PM EDT SUN MAY 24 2009 .SYNOPSIS...BROAD MID AND UPPER TROUGHING CONTINUES FROM THE SOUTHERN PLAINS TO THE SE U.S. A FRONTAL BOUNDARY ARCED FROM THE MID MISS. RIVER VALLEY TO NEW ENGLAND AS A SURFACE LOW TREKS NORTH THROUGH THE LOWER MISS. RIVER VALLEY. HIGH PRESSURE OVER THE ATLANTIC NEAR LONGITUDE 60W RIDGES TO THE EASTERN U.S. COAST. && .SHORT TERM (TONIGHT - TUESDAY)...THE MID AND UPPER LEVEL TROUGH PERSISTS THROUGH THE PERIOD WITH DEEP SW AND SOUTH FLOW ALOFT THE CWA. THE SURFACE LOW CONTINUES MOVING NORTHWARD OVER THE NATIONS MID-SECTION AS HIGH PRESSURE OVER THE ATLANTIC RIDGES EAST TO THE MID-ATLANTIC STATES. THE RIDGE PROVIDES SE AND SOUTH LOW LEVEL FLOW...DOMINATED BY AFTERNOON SEA BREEZES...AS IT GRADUALLY WEAKENS THROUGH TUE. THE FORECAST WILL CONTINUE GENERALLY WET WITH SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING. POPS MON RANGE FROM SCATTERED ALONG THE COAST TO LIKELY INLAND. THEY THEN DECREASE SOME TUE TO SCATTERED AS THE ATMOSPHERE DRIES A BIT AND A MORE PRONOUNCED SEA BREEZE MOVES ACTIVITY EASTWARD. MINS WILL RUN AT OR JUST ABOVE AVERAGE WHILE HIGHS STAY A COUPLE OF DEGREES BELOW. .LONG TERM (WEDNESDAY NIGHT - SUNDAY)...IN GENERAL...WE WILL HAVE A WEAK UPPER-LEVEL TROUGH OVER THE REGION RIGHT THROUGH NEXT WEEKEND. BY THE END OF THE WEEKEND...THE GFS AND THE ECMWF ARE SHOWING VASTLY DIFFERENT SOLUTIONS WITH THE ECMWF HOLDING ON TO AN EASTERN U.S. TROUGH WHILE THE GFS BEGINS TO BUILD A RIDGE OVER THE EAST. BEFORE THAT TIME...PLENTY OF MOISTURE WILL BE IN PLACE ALONG WITH WEAK SHORT WAVES THAT WILL TRAVERSE THE REGION. TIMING OF THESE UPPER-LEVEL IMPULSES IS NEARLY IMPOSSIBLE TO PREDICT AT THIS POINT...BUT ANY ONE DAY COULD BE SIGNIFICANTLY WETTER THAN THE REST IF WE CAN GET ENOUGH ENERGY ALOFT. DECIDED THE BEST BET WAS TO JUST CONTINUE WITH PERSISTENCE...AND A BIT OF MID JUNE CLIMATOLOGY FOR THE FORECAST. WITH WESTERLY FLOW ACROSS THE REGION...EXPECT BEST RAIN CHANCES OVER THE INTERIOR EACH AFTERNOON. IT WILL BE WARMEST OVER THE INTERIOR EACH DAY AND WARM NEAR THE COAST EACH NIGHT...BUT OVERALL AVERAGES WILL STILL BE CLOSE TO CLIMO. && .AVIATION...STILL EXPECTING MOST THUNDERSTORM ACTIVITY TODAY TO OCCUR EAST OF THE TAF SITES EXCEPT FOR AN HOUR OR TWO NEAR FMY AND RSW AS THE SEA BREEZE MOVES BY. TEMPO MVFR/IFR CONDITIONS POSSIBLE SOUTH THROUGH 20Z...THEN VFR. && .MARINE...THE COASTAL WATERS WILL BE DOMINATED BY HIGH PRESSURE ...INITIALLY NORTH AND NORTHEAST OF THE AREA...RIDGING IN ACROSS THE EASTERN U.S FROM THE ATLANTIC. MID WEEK THIS RIDGE WILL WEAKEN AND THEN BECOMES RE-ESTABLISHED ACROSS SOUTH FL AND CUBA. THIS WILL SHIFT WINDS FROM SE... WITH AFTERNOON SEA BREEZES..TO SOUTHWESTERLY AND WEST FOR THE LATTER HALF OF THE WEEK. NO HIGHLIGHTS EXPECTED WITH SPEEDS/SEAS 15KT/3FT OR LESS. && .FIRE WEATHER...DAILY SHOWERS AND THUNDERSTORMS WILL HELP TO MAINTAIN A MOIST AIRMASS. && .PRELIMINARY POINT TEMPS/POPS... TPA 72 87 72 87 / 30 50 20 40 FMY 71 87 72 89 / 20 40 20 40 GIF 70 87 71 89 / 20 60 20 50 SRQ 72 85 72 86 / 30 40 20 40 BKV 68 87 67 87 / 30 50 20 40 SPG 74 86 75 87 / 30 40 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...09/RUDE LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, May 24, 4:56 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 456 AM EDT SUN MAY 24 2009 FLZ039-042-043-048>052-055>057-060>062-065-241830- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 456 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION IS EXPECTED TODAY. PLENTY OF MOISTURE AND INSTABILITY WILL EXIST TODAY...WITH ISOLATED SEVERE STORMS POSSIBLE ONCE AGAIN. THE MAIN THREATS WILL BE VERY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... THUNDERSTORMS WILL BE POSSIBLE EACH DAY. AS THE WEEK UNFOLDS THE STORMS WILL FAVOR INTERIOR LOCATIONS...WHILE THE WIND PATTERN WILL BECOME MORE SOUTHWESTERLY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. CANTIN
In the hours before
Local storm report, May 24, 2:58 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
258 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 S INVERNESS 28.80N 82.34W
05/24/2009 E1.00 INCH CITRUS FL FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED BY EMS SOUTH OF INVERNESS.
&&
JILLSONSpecial weather statement, May 24, 3:24 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 324 PM EDT SUN MAY 24 2009 FLZ062-242015- CHARLOTTE- 324 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS... MOVING NORTHEAST AT 8 MPH...WILL AFFECT TUCKERS CORNER...UNTIL 415 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 2700 8173 2699 8157 2677 8158 2678 8179 TIME...MOT...LOC 1924Z 209DEG 8KT 2685 8167
Special weather statement, May 24, 3:32 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 332 PM EDT SUN MAY 24 2009 FLZ042-043-048-049-051-242030- SUMTER-HERNANDO-HILLSBOROUGH-CITRUS-PASCO- 332 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS TO AFFECT TRAVEL ON INTERSTATE 75 NORTH OF TAMPA... AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING TOWARD INTERSTATE 75. THE STORMS WILL CROSS THE INTERSTATE BETWEEN EXIT 275 NORTH TO EXIT 329 UNTIL 5 PM EDT. DELAY OR ALLOW EXTRA TIME FOR TRAVEL IF HEADING NORTH ON INTERSTATE 75 NORTH OF TAMPA THIS AFTERNOON. TORRENTIAL RAIN AND PEA TO MARBLE SIZE HAIL IS EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. LAT...LON 2888 8195 2818 8216 2816 8249 2883 8224 TIME...MOT...LOC 1926Z 252DEG 9KT 2877 8217 2818 8243
Local storm report, May 24, 3:35 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
335 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 S LAND O LAKES 28.19N 82.45W
05/24/2009 E0.50 INCH PASCO FL TRAINED SPOTTER
REPORTED JUST NORTH OF THE PASCO/HILLSBOROUGH COUNTY
LINE.
&&
NOAHLocal storm report, May 24, 4:03 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
403 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 8 NE BUSHNELL 28.75N 82.02W
05/24/2009 E0.50 INCH SUMTER FL PUBLIC
SUMTER DISPATCH REPORTED HAIL IN SUMTERVILLE.
0359 PM HAIL 1 NE ZEPHYRHILLS 28.25N 82.16W
05/24/2009 E0.25 INCH PASCO FL TRAINED SPOTTER
&&
NOAHLocal storm report, May 24, 4:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
417 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL LAKE WALES 27.90N 81.59W
05/24/2009 E0.25 INCH POLK FL TRAINED SPOTTER
VERY HEAVY RAIN AND PEA SIZE HAIL.
&&
NOAHThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:57 PM EDT | Special Weather Statement | TBW | Citrus | 48 min |
| May 24, 2:21 PM EDT | Special Weather Statement | TBW | Manatee | 39 min |
| May 24, 2:29 PM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando | 61 min |
| May 24, 3:24 PM EDT | Special Weather Statement | TBW | Charlotte | 51 min |
| May 24, 3:32 PM EDT | Special Weather Statement | TBW | Sumter | 58 min |
| May 24, 4:26 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco, Polk, Sumter | 34 min |
| May 24, 5:03 PM EDT | Special Weather Statement | TBW | Pasco | 27 min |
| May 24, 5:03 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 27 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.